Alert archive / Colorado / Tornado Warnings in 2018
Tornado Warning 46, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jul 29, 2018, 5:01 PM MDT for Morgan County, Washington County, Colorado. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2018, 5:01 PM MDT (23:01 UTC)
- Expired
- Jul 29, 2018, 5:45 PM MDT
- In force
- 44 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Morgan County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 111 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 5:07 PM MDT | TSTM WND GST 74 | Akron, CO | |
| Jul 29, 5:24 PM MDT | TSTM WND DMG | 7 E Akron, CO | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 7 E AKRON. SEMI'S BLOWN OVER EAST OF AKRON ALONG HIGHWAY 34. |
| Jul 29, 5:24 PM MDT | TSTM WND GST 0 | 7 E Akron, CO | SEMI'S BLOWN OVER EAST OF AKRON ALONG HIGHWAY 34. |
| Jul 29, 5:40 PM MDT | HAIL 1.75 | 3 Nw Elba, CO | REPORTED MINOR FLOODING WITH 4 INCHES OF STANDING WATER IN HER YARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 1:07 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -407 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
273
WFUS55 KBOU 292301
TORBOU
COC087-121-292345-
/O.NEW.KBOU.TO.W.0046.180729T2301Z-180729T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
501 PM MDT SUN JUL 29 2018
The National Weather Service in Denver Colorado has issued a
* Tornado Warning for...
Southeastern Morgan County in northeastern Colorado...
Central Washington County in northeastern Colorado...
* Until 545 PM MDT.
* At 501 PM MDT, a severe thunderstorm capable of producing a tornado
was located 5 miles south of Midway, or 8 miles west of Akron,
moving southeast at 65 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Akron, Midway, Elba and Platner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4027 10352 4034 10346 4033 10332 4026 10311
3996 10288 3977 10308 3976 10340 3999 10350
TIME...MOT...LOC 2301Z 327DEG 59KT 4014 10337
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
RJK2 follow-up statements
595
WWUS55 KBOU 292319
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
519 PM MDT SUN JUL 29 2018
COC087-292328-
/O.CAN.KBOU.TO.W.0046.000000T0000Z-180729T2345Z/
Morgan CO-
519 PM MDT SUN JUL 29 2018
...THE TORNADO WARNING FOR SOUTHEASTERN MORGAN COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.
LAT...LON 3977 10308 3976 10340 3999 10350 4000 10350
4000 10347 4010 10347 4024 10338 4028 10328
4026 10311 3996 10288
TIME...MOT...LOC 2318Z 328DEG 41KT 3999 10323
$$
COC121-292345-
/O.CON.KBOU.TO.W.0046.000000T0000Z-180729T2345Z/
Washington CO-
519 PM MDT SUN JUL 29 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR CENTRAL
WASHINGTON COUNTY...
At 518 PM MDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northwest of Elba, or 12 miles south of Akron,
moving southeast at 45 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Akron, Elba and Platner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3977 10308 3976 10340 3999 10350 4000 10350
4000 10347 4010 10347 4024 10338 4028 10328
4026 10311 3996 10288
TIME...MOT...LOC 2318Z 328DEG 41KT 3999 10323
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
RJK540
WWUS55 KBOU 292337
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
537 PM MDT SUN JUL 29 2018
COC121-292347-
/O.EXP.KBOU.TO.W.0046.000000T0000Z-180729T2345Z/
Washington CO-
537 PM MDT SUN JUL 29 2018
...THE TORNADO WARNING FOR CENTRAL WASHINGTON COUNTY WILL EXPIRE AT
545 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.
LAT...LON 3977 10308 3976 10340 3999 10350 4000 10350
4000 10347 4010 10347 4024 10338 4028 10328
4026 10311 3996 10288
TIME...MOT...LOC 2337Z 327DEG 59KT 3975 10303
$$
RJKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 29, 2:57 PM MDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 29, 2:57 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 257 PM MDT Sun Jul 29 2018 .SHORT TERM...(This evening through Monday) Issued at 255 PM MDT Sun Jul 29 2018 Speed max in the northwesterly flow aloft is helping to produce the severe strength and tornado-producing storms currently in southeastern Wyoming. These storms are moving south-southeast to enter our state soon, into the area of Enhanced Risk. Storms further south over the central mountains and Palmer Divide are expected to gain strength soon, though the strongest storms will be further north. The northern storms are expected to continue strong into Weld, Morgan and Logan counties at least into later this afternoon. Forecasted updraft helicities remain high run to run on the HRRR pushing into the northern plains. Will continue to push the tornado threat as well as the very large damaging hail and very strong damaging wind gusts messaging over that area. Cap still remains pretty strong over the central urban corridor out to Denver, as evidenced by the storms dissipating that move over the area, lower surface temperatures and by the ACARS soundings. Will still forecast for little storms in this area until this evenings frontal push. A corridor of thicker smoke also seen on visible satellite is stretched across the northern half of the state may limit much further heating as well. Plenty of shear and CAPE still available this evening when a cold front will push down. This will bring a second round of storms down the plains which will still have the potential of being severe strength, and when the Denver area and central urban corridor may have a better chance of seeing stronger storms. Stratus, rain showers and possibly some fog in the upslope favored areas are expected to fill in behind by midnight. With the speed max aloft, still keeping a slight chance of seeing some thunder overnight. Cold front is also expected to push the smoke out of the area as well. Forecast soundings show the low level moisture and stratus to hang on into Monday morning. Areas along the foothills and Palmer Divide will likely see this as areas of fog, causing low visibilities which may impact Monday morning rush hour. Some lower elevations may see some fog as well. Some areas of drizzle may occur, but some soundings show rain showers remaining as well. Upper trough will pass southeast over the area and high surface pressure over the Great Plains will bring cooler temperatures to the area Monday. as the speed max is over the central plains, may continue to see some rain showers and isolated thunderstorms over the southern half of the forecast area as well as in the mountains where less stability will be above the inversion. .LONG TERM...(Monday night through Sunday) Issued at 255 PM MDT Sun Jul 29 2018 This week's weather will be dominated by the upper level ridge building back across the region. Tuesday looks like a completely dry day, with no storms expected anywhere in the forecast area. A warming trend will begin Tuesday, and then remain in place through the end of the week with high temperatures warming back into the lower to mid 90s across the plains. Some moisture will eventually build under the ridge, so a few afternoon and early evening storms can be expected from Wednesday onward. Most of these will stay over the mountains, but isolated storms will still be possible on the plains. The majority of these storms would produce just light rain and gusty outflow winds. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 255 PM MDT Sun Jul 29 2018 Stratus has broken up over Denver, Boulder, and eastern Adams and Arapahoe counties, but a strong cap remains, visible on ACARS soundings, limiting thunderstorm development. Therefore areas south and north and east will see the better chance for storms in the 21z to 00z time frame. Then as a cold front pushes in with north- northeast winds, another surge of thunderstorms on the leading edge are expected, mainly in the 01z to 04z time frame. Upslope behind the front will result in rain showers, then low clouds and possible drizzle tonight, likely remaining in place through Monday morning with IFR ceilings through 18z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kriederman LONG TERM...Barjenbruch AVIATION...Kriederman
Hazardous weather outlook, Jul 29, 11:04 AM MDT, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MDT Sun Jul 29 2018 COZ030>051-301715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MDT Sun Jul 29 2018 ...SEVERE THUNDERSTORMS EXPECTED ACROSS THE FRONT RANGE AND OVER THE PLAINS TODAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms are expected once again this afternoon and evening. Some storms will likely become severe with hail up to baseball size, wind gusts to 80 mph, and isolated tornadoes. Heavy rain and isolated flooding will also be possible. The best chance for severe storms will be along and east of a line from Cheyenne to just east of Denver International Airport to Limon. Two rounds are likely to occur, one in the mid to late afternoon, then another as a cold front pushes in in the early to mid evening. Conditions behind the front will result in stratus and areas of fog overnight and into Monday morning, with some areas of drizzle possible as well. Areas in the foothills and Palmer Divide may experience poor visibility creating hazardous driving conditions for the morning rush hour. .DAYS TWO THROUGH SEVEN...Monday through Saturday It will be cool on Monday with a few showers or drizzle lingering into the morning hours. Drier conditions will build across the area through the afternoon. The rest of the period will see warming temperatures and relatively dry conditions. A few afternoon and evening thunderstorms can be expected over the mountains Wednesday through Saturday, with just a slight chance of storms on the plains. Most of those storms would produce just light rain and gusty outflow winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected to be needed over the northeast plains and possibly across the Urban Corridor this afternoon and evening.
In the hours before
Local storm report, Jul 29, 3:47 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
347 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 4 NW PAWNEE BUTTES 40.85N 104.04W
07/29/2018 M1.75 INCH WELD CO TRAINED SPOTTER
&&Local storm report, Jul 29, 4:03 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
403 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 14 NW NEW RAYMER 40.75N 104.03W
07/29/2018 E2.50 INCH WELD CO PUBLIC
&&Local storm report, Jul 29, 4:04 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
404 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 14 NW NEW RAYMER 40.75N 104.03W
07/29/2018 E2.50 INCH WELD CO PUBLIC
0329 PM HAIL 4 NW PAWNEE BUTTES 40.85N 104.04W
07/29/2018 M1.75 INCH WELD CO TRAINED SPOTTER
0329 PM TORNADO 11 E PAWNEE BUTTES 40.83N 103.77W
07/29/2018 WELD CO PUBLIC
BRIEF TORNADO TOUCHDOWN. HAS SINCE LIFTED.
&&Local storm report, Jul 29, 4:05 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
405 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 14 NW NEW RAYMER 40.75N 104.03W
07/29/2018 M2.50 INCH WELD CO PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 14 NW NEW
RAYMER.
0329 PM TORNADO 11 E PAWNEE BUTTES 40.83N 103.77W
07/29/2018 WELD CO PUBLIC
BRIEF TORNADO TOUCHDOWN. HAS SINCE LIFTED.
0329 PM HAIL 4 NW PAWNEE BUTTES 40.85N 104.04W
07/29/2018 M1.75 INCH WELD CO TRAINED SPOTTER
&&Local storm report, Jul 29, 4:11 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
411 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND GST 4 NNW PAWNEE BUTTES 40.88N 104.00W
07/29/2018 M59 MPH WELD CO MESONET
&&Local storm report, Jul 29, 4:50 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
450 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TORNADO 2 ESE BRUSH 40.25N 103.60W
07/29/2018 MORGAN CO TRAINED SPOTTER
SPOTTER REPORTED MANY DOWNED TREES WITH
DEBRIS FLYING IN THE AIR AND HITTING HIS
CAR.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:28 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 47 min |
| Jul 28, 6:54 PM MDT | Tornado Warning | BOU | Logan | 22 min |
| Jul 28, 7:13 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 32 min |
| Jul 28, 7:50 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 40 min |
| Jul 28, 8:23 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 52 min |
| Jul 29, 2:47 PM MDT | Tornado Warning | BOU | Weld | 28 min |
| Jul 29, 3:06 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 39 min |
| Jul 29, 3:16 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 44 min |
| Jul 29, 3:32 PM MDT | Tornado Warning | BOU | Weld | 43 min |
| Jul 29, 3:44 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 46 min |
| Jul 29, 4:00 PM MDT | Tornado Warning | BOU | Weld | 30 min |
| Jul 29, 4:10 PM MDT | Tornado Warning | BOU | Logan, Morgan, Washington, Weld | 35 min |
| Jul 29, 4:26 PM MDT | Tornado Warning | BOU | Morgan, Weld | 34 min |
| Jul 29, 4:31 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 29 min |
| Jul 29, 4:37 PM MDT | Tornado Warning | BOU | Logan, Morgan, Washington | 23 min |
| Jul 29, 4:58 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 25 min |
| Jul 29, 5:32 PM MDT | Tornado Warning | BOU | Lincoln, Washington | 28 min |
| Jul 29, 5:54 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 51 min |
| Jul 29, 5:57 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 23 min |
Nearby
Tornado Warnings in Colorado, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.